Aa
A
A
A
Close
Nutrition Community
2.83k Members
Avatar universal

How to maintain Magnesium levels while on Proton-Pump Inhibitors (PPI)?

I started taking over-the-counter Nexium (esomeprazole magnesium 20mg/capsule) a few days ago and may be taking them for at least the next 2 weeks. My blood magnesium levels were low a few weeks ago and they just got back to normal right before I started taking the Nexium. I've been taking Nexium in the evening (4-5pm) at least an hour before having dinner. I typically supplement with magnesium sulfate (epsom salt, 1/4-1/2 tsp at a time) and/or magnesium glycinate (one 200 mg tablet at a time) and occasionally powdered magnesium citrate.

I've read that PPIs inhibit magnesium absorption, so would it help to take the magnesium supplements in the morning if I'm taking the Nexium at night? And are there any other supplements that I should take along with the magnesium? Thanks!
1 Responses
Avatar universal
You don't say why you're taking the Nexium, so there's no way to know if it's even going to help with what you're taking it for, so that's a start.  I mention this because a lot of docs hand out prescriptions like candy because they know so little about medicine and meds are pretty much how they do their jobs.  But since you're taking this only for a short period of time, lets assume it's actually suited to what you want to do.  If it's only for two weeks, I wouldn't worry yourself about anything.  It's a very short period of time, not long enough to cause severe disruptions.  The major problem with any drug that suppresses digestive acid is that you have to have it in order to digest protein and break down some minerals, so the body has no choice but to react by producing even more stomach acid as a result.  So with long-term use of any antacid of any type, whether it's Tums and it's unabsorbable calcium or a protease inhibitor, there can be long-term problems.  But you're only intending to use it for two weeks, which is how you should use these drugs if it comes to it being necessary to use them, which is short-term.  It's not long enough to cause your body to make any major adjustments to compensate, nor for any long-term digestive problems to arise.  So again, don't worry about it.  Now, if you have a long-term problem, in this area it's best for most people to treat it more slowly with natural remedies that tackle inflammation in that area and treat it in a more systemic and gentle fashion and change your diet or look at any meds you're taking or bad habits picked up that might be causing the problem.  As for magnesium absorption, just make sure, first, you're using a good product and that you're actually absorbing it.  Some powders, for example, have been left out in the light too long either in processing or by you and that can cause oxidation.  Some forms you'll absorb better than others.  Only lab tests will tell you if your levels are good.  Minerals are best absorbed when taken with a meal, and it doesn't matter which meal, although do watch if certain outcomes happen with magnesium that can show you're taking too much, such as loose stools or fatigue.  The only time y0u take magnesium not with a meal is if you're using it to prevent cramps say from medication like antidepressants or to help you sleep, in which case it is often recommended to be taken before bedtime.  All the best.
2 Comments
Thank you so much! I may have gastritis or a stomach ulcer and the gastroenterologist I saw suggested that I try taking Nexium to see if it relieves my symptoms (I have heart palpitations that get worse shortly after eating, with no heart abnormalities). I had upper stomach pain a few weeks before the palpitations started and was instructed (by another specialist, a nurse) to take the Nexium but I never finished the bottle since the pain went away. The palpitations got really bad after I experienced the same kind of stomach pain again a few days ago. So I'll be taking the Nexium until my scheduled endoscopy in 2 weeks.

And if it turns out to be a long-term issue, what kind of natural remedies would be appropriate? Thanks again!
If you're getting an endoscopy, that changes things, because a specialist is going to be looking at it.  By the way, nurses aren't specialists in anything.  People are different -- most Americans love medication, and pharmaceutical companies love this, and they write the textbooks used to train doctors (the professors are virtually all in the pay of the pharmaceutical companies one way or the other, as are doctors, in the form of free samples, speaking fees, paid vacations, etc.  It's not different from other industries and how business is done, but when it comes to health, a bias in favor of any form of treatment as opposed to a bias in favor of patient welfare hurts.)  So for me, because Nexium doesn't cure any condition but only offers symptomatic relief and can lead to increased problems if taken regularly, my bias is to stay away from it unless something arises it can actually fix.  For example, I had an ulcer many many years ago, so I can't take ibuprofen, but sometimes it's the best thing to use and when I've had to take it I've taken Prilosec at the same time to allow me to take the ibuprofen.  But even that caused me long-term problems.  In your case, we don't know what's going on, and it might be not very much is going on other than you're having some discomfort.  If the discomfort is unbearable or preventing you from eating or sleeping, the drug for a short period of time might be okay, but know that the nurse and the doc are only recommending it because that's all they know how to do.  They don't know about aloe vera juice or DGL or slippery elm or what foods or eating habits you might have that might be the problem because they don't study those things.  Frankly, there's no money for them in knowing those things, as those things mean less business for doctors.  So whoever you see for help is going to be limited by what they study as that's what they will know.  I can't say what's going on with you, and it's very likely the doctors won't either.  Stomach problems are hard to diagnose, unless they do find you have an ulcer, in which case they will probably go after a bacteria thought to cause them.  Know that gastritis isn't a thing -- it's a description of an inflamed digestive tract not a diagnosis.  This is part of what they will look for with the test, inflammation, which is what natural remedies tend to go after in part.  Frankly, it sounds like you might be an anxiety sufferer -- is that possible?  That would also explain the feeling of having heart palps despite docs not finding any problem in that area.  Again, no way for me to know, or anyone else but you in that case.  So do what the docs suggest, get the test, and see what they find.  But if they don't find anything significant, you will have to decide if you want to treat symptoms or treat the problem.  You will have some homework to do.  Best of luck, and here's hoping it's not anything serious.
Have an Answer?
Top Healthy Living Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
14 super-healthy foods that are worth the hype
Small changes make a big impact with these easy ways to cut hundreds of calories a day.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Tips and moves to ease backaches
Here are 12 simple – and fun! – ways to boost your brainpower.